Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 70, NWS Lubbock, TX

June 3, 2004Crosby County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 3, 2004, 5:55 AM CDT for Crosby County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 5:55 AM CDT (10:55 UTC)
Expired
Jun 3, 2004, 6:30 AM CDT
In force
35 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Crosby County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS54 KLUB 031055
SVRLBB
TXC107-031130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSBY COUNTY IN NORTHWEST TEXAS

* UNTIL 630 AM CDT

* AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CONE...OR 11 MILES SOUTH OF FLOYDADA...
  MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RALLS...CONE AND
  CROSBYTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3349 10107 3382 10108 3382 10154 3348 10155

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:58 AM CDT, 57 minutes earlier.

Area forecast discussion, Jun 3, 4:58 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
458 AM CDT THU JUN 3 2004

.SHORT TERM...
UPDATE...SCATTERED THUNDERSTORMS WERE BREAKING OUT OVER THE SOUTHERN
PANHANDLE...NORTHEAST SOUTH PLAINS...AND ROLLING PLAINS EARLY THIS
MORNING.  THE DRIVING FORCE APPEARS TO BE A STRONG SOUTHEAST LOW
LEVEL JET AROUND 35-40 KTS INTERACTING WITH INCREASING NORTHWEST
FLOW ALOFT. THUNDERSTORM TOPS ARE RELATIVELY LOW THIS MORNING DUE TO
LIMITED CAPE...SO SEVERE POTENTIAL WILL REMAIN LOW THROUGH THE
MORNING HOURS.  EXPECT STORMS TO CONTINUE THROUGH MID MORNING AND
THEN DECREASE AS THE LOW LEVEL JET DIMINISHES.

...PREVIOUS DISCUSSION...
THE WEAK COOL FRONT WHICH MOVED THROUGH MOST OF THE AREA YESTERDAY
SHOULD HELP LOWER TEMPERATURES ACROSS MOST OF THE FORECAST AREA
TODAY. SOUTHEAST SURFACE WINDS WILL MAINTAIN ABUNDANT LOW LEVEL
MOISTURE AND PROVIDE A SLIGHT CHANCE OF AFTERNOON/NIGHTIME
THUNDERSTORMS. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT SUCH
THAT ANY STORMS WHICH DEVELOP COULD BECOME SEVERE. THE FORECAST
SOUNDING FOR THIS AFTERNOON AT LUBBOCK SHOWS A CONVECTIVE
TEMPERATURE OF 85...WHICH IS NEAR THE FORECAST HIGH. THE LOWER
CONVECTIVE TEMPERATURE MAY HELP GET A FEW STORMS GOING...HOWEVER
THERE APPEARS TO BE A LACK OF FOCUSING MECHANISM.  AS SUCH...RAIN
CHANCES WILL REMAIN LOW THROUGH THE AFTERNOON AND EARLY EVENING
HOURS.  UPPER FLOW IS BECOMING MORE NORTHWESTERLY...SO WILL HAVE TO
WATCH OVERNIGHT HOURS FOR A POTENTIAL OF STORMS MOVING IN FROM
HIGHER TERRAIN TO OUR NORTHWEST.

.LONG TERM...
00Z MODEL RUN INDICATED NORTHWEST FLOW TO CONTINUE ACROSS THE REGION
THROUGH THROUGH THE END WEEKEND. UPPER FLOW THEN BEGINS A TRANSITION
TO WEST SOUTHWEST MONDAY AS A STRONG UPPER LOW DIVES INTO THE PACIFIC
NORTHWEST. APPEARS LOW LEVEL MOISTURE TO REMAIN IN PLACE OVER THE
REGION AND THIS COMBINED WITH AFTERNOON HEATING AND DISTURBANCES
RIDING DOWN THROUGH THE NORTHWEST FLOW WILL WARRANT MENTION OF
PRECIPITATION. AGAIN WITH NORTHWEST FLOW...EXPECT STORMS TO DEVELOP
OVER THE HIGHER TERRAIN OF NEW MEXICO/SOUTHEAST COLORADO AND
PROPAGATE SOUTHEAST INTO THE REGION WITH BEST CHANCE OF RAIN
NORTHEAST SECTIONS. WILL CONTINUE CHANCE TO SLIGHT CHANCE OF
PRECIPITATION.

MODELS DEVELOP A SURFACE LOW OVER THE PANHANDLE SATURDAY AFTERNOON
AND TRY TO PUSH A COLD FRONT SOUTH INTO THE FA ON SUNDAY. APPEARS
FRONT TO STALL OUT SOMEWHERE ON THE SOUTH PLAINS...SO WILL RETAIN
SLIGHT CHANCE PRECIP ON SUNDAY. WILL HAVE TO WATCH AND SEE HOW
LONGWAVE TROUGH EVOLVES NEXT WEEK OVER THE WESTERN CONUS...AS MAY
HAVE TO INCREASE POPS OVER THE FA. XI
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       84  60  91  64 /  20  40  20  20
TULIA        83  62  90  64 /  20  40  20  20
PLAINVIEW    84  63  90  65 /  20  40  20  20
LEVELLAND    85  64  91  68 /  20  30  20  20
LUBBOCK      85  64  91  68 /  20  30  20  20
BROWNFIELD   89  65  92  68 /  20  20  20  20
CHILDRESS    85  66  88  68 /  20  40  20  30
SPUR         85  66  90  68 /  20  30  20  20
ASPERMONT    85  68  89  70 /  20  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/11
Hazardous weather outlook, Jun 2, 11:30 AM CDT, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 2 2004

TXZ021>044-031630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
THROUGH TONIGHT.

AN OUTFLOW BOUNDARY ORIGINATING FROM ONGOING THUNDERSTORMS IN
SOUTHWEST KANSAS WILL MOVE ACROSS THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA THIS AFTERNOON...BECOMING STATIONARY ACROSS THE NORTHERN
PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS BY LATE AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BY
MID-AFTERNOON AS THE BOUNDARY INTERACTS WITH AN INCREASINGLY
UNSTABLE AIRMASS ACROSS THE AREA. THE COMBINATION OF MODERATE TO
STRONG INSTABILITY AND SUFFICIENT LOW-LEVEL WIND SHEAR WILL SUPPORT
THE DEVELOPMENT OF SEVERE THUNDERSTORMS. ALTHOUGH THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ISOLATED
TORNADOES WILL BE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER
TERRAIN OF EASTERN NEW MEXICO LATE THIS AFTERNOON AND MOVE SOUTHEAST
ACROSS THE AREA TONIGHT.  THESE THUNDERSTORMS WILL LIKELY EVOLVE
INTO A LARGE CLUSTER OF STORMS WITH THE POTENTIAL TO BECOME
SEVERE...PRIMARILY PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY
NIGHT AS A WEAK FRONT LINGERS OVER THE AREA. SOME OF THESE STORMS
MAY HAVE THE POTENTIAL TO BECOME SEVERE ACROSS THE CENTRAL SOUTH
PLAINS AND LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

02

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:10 PM CDTSevere Thunderstorm WarningLUBCottle20 min
Jun 3, 10:10 AM CDTSevere Thunderstorm WarningLUBTerry65 min
Jun 3, 12:45 PM CDTFlash Flood WarningLUBHockley, Terry90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.